Texas, 2009

Damaging Winds in Texas, July 29 to 30, 2009

July 29 to 30, 2009 · NWS OUN · 2 events in 2 counties and zones

Scattered thunderstorms, some severe, developed during the evening hours over much of western Oklahoma and western north Texas. Another cluster of thunderstorms developed further west into the Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms, some severe, developed during the evening hours over much of western Oklahoma and western north Texas. Another cluster of thunderstorms developed further west into the Texas panhandle. This thunderstorm cluster moved into the western portions of northern Texas, with a bow echo moving through Hardeman county. Winds reached as high as 60 mph near the North Groesbeck community, but no damage was reported. The line continued to move east through the late evening, eventually reaching the Wichita Falls area. Winds here were measured near 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 5:51 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 29, 5:51 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT WED JUL 29 2009

.AVIATION...
CONVECTION ACROSS EASTERN NEW MEXICO/SOUTHEAST COLORADO IS
BECOMING BETTER ORGANIZED EARLY THIS EVENING...PER RADAR
TRENDS...COOLING CLOUD TOPS. FOLLOWED CURRENT RUNS OF THE RAPID
REFRESH MODEL FOR TIMING OF MCS LATE THIS EVENING/OVERNIGHT.
DIFFICULT AT THIS TIME TO DETERMINE WHERE STRONGER STORMS WILL
OCCUR...BUT EXPECT IFR VISIBILITIES AND CEILINGS WILL BE LIKELY
WITH STRONGER CONVECTION. EXPECT MOST OF THE STRONGEST CONVECTION
WITH BE CONFINED TO AREAS SOUTH AND EAST OF TAF SITES BY 12Z WITH
LINGERING SHOWERS AND STORMS POSSIBLE WITH MVFR CEILINGS.

&&

SIX

.PREV DISCUSSION... /ISSUED 401 PM CDT WED JUL 29 2009/

DISCUSSION...

A FEW SHOWERS AND T-STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY EVENING AS DAYTIME HEATING INCREASES THE INSTABILITY OF
THE AIRMASS. HOWEVER... MORE ORGANIZED ACTIVITY IS EXPECTED TO
MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS. A MODERATELY
STRONG SHORT WAVE MOVING INTO THE CENTRAL PLAINS WILL HELP TO PUSH
A COLD FRONT SOUTH INTO THE AREA TONIGHT. INCREASING UPSLOPE FLOW
OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO HAS ALREADY
RESULTED IN CONVECTION DEVELOPING IN THOSE AREAS. SOME OF THIS
ACTIVITY IS EXPECTED TO MOVE SOUTHEAST INTO AT LEAST THE WESTERN
PORTIONS OF THE CWA LATE TONIGHT AND EARLY THURSDAY. ADDITIONAL
STORM DEVELOPMENT COULD ALSO OCCUR ALONG THE COLD FRONT AS IT
MOVES ACROSS THAT AREA.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS ALTHOUGH
UNCERTAINTY EXISTS CONCERNING FLASH FLOOD THREAT. PRECIPITABLE WATER
AMOUNTS WILL APPROACH 2 INCHES IN PARTS OF SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA HOWEVER IT APPEARS THE MOST ACTIVE AREA OF
CONVECTION... AHEAD OF THE CENTRAL TEXAS MCV... WILL STAY
SOUTHEAST OF OUR CWA. ELSEWHERE... LOCALIZED AREAS OF HEAVY RAIN
LAST NIGHT IN PARTS OF CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS
HAS RESULTED IN SOMEWHAT LOWER FLASH FLOOD GUIDANCE IN THOSE
AREAS... BUT THE EXPECTED PROGRESSIVE MOVEMENT OF THUNDERSTORM
CLUSTERS SHOULD LOWER THE LIKELIHOOD FOR WIDESPREAD HEAVY RAIN.

COOLER AND SOMEWHAT DRIER AIR WILL SPREAD INTO THE AREA BEHIND THE
COLD FRONT ON THURSDAY BEFORE TEMPERATURES START TO RECOVER TO NEAR
SEASONAL LEVELS OVER THE SOUTH BY SATURDAY. NORTHWEST FLOW ALOFT
WILL CONTINUE OVER THE SOUTHERN PLAINS INTO EARLY NEXT WEEK
ALTHOUGH IT MAY WEAKEN SOMEWHAT BY THAT TIME. THIS PATTERN WILL
CONTINUE TO PUSH OCCASIONAL FRONTS ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  82  62  85 /  60  50  10  10
HOBART OK         69  84  63  89 /  70  40  20  20
WICHITA FALLS TX  72  86  64  86 /  60  50  40  30
GAGE OK           64  81  58  87 /  70  30   0  20
PONCA CITY OK     63  81  56  88 /  50  40   0   0
DURANT OK         72  79  65  83 /  60  70  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 29, 8:35 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT WED JUL 29 2009

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
935 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
WESTERN NORTH TEXAS AND OKLAHOMA.

LOCATION...
THE RISK AREA COVERS ALL OF WESTERN NORTH TEXAS AND LOCATIONS
NORTHWEST OF A WAURIKA TO COALGATE LINE IN OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 3 AM.

IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.

DISCUSSION...
NUMEROUS THUNDERSTORMS DEVELOP ACROSS MUCH OF WESTERN AND CENTRAL
OKLAHOMA AS A WEAK UPPER LEVEL DISTURBANCE MOVES OVER AN UNCAPPED
AIRMASS. ADDITIONAL STORMS WILL MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS FROM THE PANHANDLES. HAIL TO THE SIZE OF
GOLFBALLS AND DAMAGING WIND GUSTS OF 70 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS. IN ADDITION TO THESE SEVERE WEATHER THREATS...
TORRENTIAL RAINFALL AND INTENSE LIGHTNING CAN BE EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL MAY CAUSE LOCAL FLOODING... ESPECIALLY IN THOSE
LOCATIONS THAT HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN OVER THE
PAST COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO EARLY
THURSDAY ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND
EASTERN OKLAHOMA. THE NORTHWESTERLY FLOW PATTERN WILL PERSIST ACROSS
THE REGION INTO THE WEEKEND... RESULTING IN AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS EACH DAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

In the hours before

Local storm report, Jul 29, 8:21 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             BUTLER                  35.64N 99.19W
07/29/2009  E1.00 INCH       CUSTER             OK   PUBLIC

&&

JPIKE
Local storm report, Jul 29, 8:44 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
944 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             3 S ANADARKO            35.02N 98.24W
07/29/2009  E0.75 INCH       CADDO              OK   AMATEUR RADIO

&&

JPIKE
Special weather statement, Jul 29, 8:47 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT WED JUL 29 2009

OKZ023-024-027>029-300315-
CANADIAN OK-CADDO OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-
947 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN...
CLEVELAND...GRADY AND MCCLAIN COUNTIES.

WIDELY SCATTERED STRONG THUNDERSTORM WERE LOCATED ACROSS CENTRAL
OKLAHOMA...GENERALLY FROM CEDAR LAKE TO UNION CITY TO NOBLE AND
PAYNE. THE STORMS WERE MOVING SOUTHEAST AT 10 MPH.  STORMS WERE
INCREASING AND WARNINGS MAY BE NEEDED.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LAT...LON 3506 9714 3486 9748 3486 9752 3542 9832
      3552 9798
Local storm report, Jul 29, 9:06 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1006 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     6 SW CHEYENNE           35.55N 99.75W
07/29/2009  M64 MPH          ROGER MILLS        OK   MESONET

&&

AG
Local storm report, Jul 29, 9:13 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1013 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     6 SW CHEYENNE           35.55N 99.75W
07/29/2009  M59 MPH          ROGER MILLS        OK   MESONET

&&

AG
Local storm report, Jul 29, 9:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT WED JUL 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             BURNS FLAT              35.36N 99.18W
07/29/2009  E0.75 INCH       WASHITA            OK   FIRE DEPT/RESCUE

&&

AG

The radar

The Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardeman

When
July 29, 9:55 PM CST
Where
Hardeman County, 8.97 mi NNE of Goodlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.460, -99.820

The wind gust was estimated one mile northeast of the North Groesbeck community.

Thunderstorm Wind, Wichita

When
July 30, 12:15 AM CST
Where
Wichita County, (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.990, -98.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190419, 190417.